In this episode, I’ll discuss the incidence of torsades from low-dose ondansetron in peri-operative patients.
Ondansetron prescribing information has a warning that Electrocardiogram (ECG) changes including QT interval prolongation have been seen in patients receiving ondansetron.
Some references list this as a concern, but many clinicians believe that a low dose of 4 mg does not represent a significant risk for most patients.
Researchers at the Department of Anesthesiology, Mayo Clinic College of Medicine, Rochester, Minnesota recently published a single center review evaluating the risk of torsades from a 4 mg dose of ondansetron IV in peri-operative patients.
Over 32,000 patients were analyzed in this retrospective single-center review.
The analysis identified all patients with a QTc >450 milliseconds, any ventricular tachycardia (including torsades) within 48 hours of receiving ondansetron, and death within 7 days of receiving ondansetron.
In this large cohort which spanned a 2 year collection period, not one patient developed torsades or died as a result of ondansetron administration.
There were 46 patients in the cohort of over 32,000 that developed monomorphic ventricular tachycardia. However, 100% of these episodes were precipitated by existing cardiovascular disease and 50% of these episodes had documented monomorphic VT prior to receiving ondansetron. There were 32 deaths in the cohort however these were all judged to have been precipitated by pre-existing disease.
This data should reassure concerned clinicians that low-dose ondansetron use in peri-operative patients does not come with a risk of torsades, ventricular tachycardia, or death beyond that of the baseline risk in this population.
To access my free download area with 20 different resources to help you in your practice, go to pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.